Zentralblatt MATH

Publications of (and about) Paul Erdös

Zbl.No:  097.04202
Autor:  Erdös, Pál; Specker, E.
Title:  On a theorem in the theory of relations and a solution of a problem of Knaster. (In English)
Source:  Colloq. Math. 8, 19-21 (1961).
Review:  Let S be a non void set; let f: S ––> PS be a mapping such that for every point x in S fx be a non-void subset of S; if x,y in S and x \not in fy, y \not in fx the points x,y are said independent. A subset X of S is independent in respect to f provided every pair of distinct points of S are independent.
Theorem: If S = I\omegam and if there is some ordinal \beta < \omegam such that for every x in S the set fx is of an ordinal type < \beta, then there exists an independent subset of S of cardinality kS. (The theorem is a generalization of a similar statement in which a uniform boundedness of the cardinals kfx (x in S) intervenes.) The theorem is used to prove a conjecture of Knaster stating that there is no partition A \cup B = R2 of plane R2 such that every x-line would intersect the set A at a subset of ordinal number < \beta and that every y-line would intersect B at a subset of ordinality < \beta; here one supposes give a normal well-order of the real continuum R inducing a determed well-order of any subset of R.
Reviewer:  G.Kurepa
Classif.:  * 04A05 Relations, functions
Index Words:  set theory

© European Mathematical Society & FIZ Karlsruhe & Springer-Verlag

Books Problems Set Theory Combinatorics Extremal Probl/Ramsey Th.
Graph Theory Add.Number Theory Mult.Number Theory Analysis Geometry
Probabability Personalia About Paul Erdös Publication Year Home Page